Maine, 2021Strong Wind in Maine, May 23, 2021
May 23, 2021 · NWS CAR · 3 events in 3 counties and zones
Wind gusts up to around 45 mph accompanied a cold front crossing the region through the morning into the early afternoon of the 23rd. The gusty winds toppled trees across portions of Penobscot county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts up to around 45 mph accompanied a cold front crossing the region through the morning into the early afternoon of the 23rd. The gusty winds toppled trees across portions of Penobscot county. Trees were reported down in the vicinity of the towns of Lee...Medway and Orrington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 23, 8:23 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, May 23, 8:23 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
923 AM EDT Sun May 23 2021
.SYNOPSIS...
A cold front will cross the region this morning and move
offshore this afternoon with high pressure building in tonight.
High pressure slides offshore Monday through Tuesday. A warm
front lifts northeast through the region Tuesday night, followed
by cold frontal passages Wednesday and again Wednesday night.
Canadian high pressure builds in for Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
920 am update...The strong cold front is quickly progressing
southward. A narrow window of opportunity for convective
development exists in southern portions of the forecast area
before the front moves offshore by mid-afternoon. Temperatures
have already shot up into the mid-70s ahead of the front with
dew points in the mid 60s. Winds remain the primary concern.
Prev discussion blo...
Cold front is currently located to the north of the St. Lawrence
this morning and steadily moving south twd the region. Canadian
radars indicate showers are located behind the front this
morning. Showers wl move in acrs the St. John Vly within the
next hr or two and as front drops south this morning airmass wl
lkly destabilize ahead of it. Hires models indicating line of
convection developing aft 15z with front bisecting the CWA.
Question then becomes how much airmass can destabilize in the
short amount of time that front will be over the area. Front
looks to be offshore around 18z, which gives the airmass 2-3 hrs
ahead of the boundary to destabilize. All indications are that
CAPES will be on the order of 300-600 J/kg over Downeast with
marginal lapse rates along the front. Cannot rule out an
isolated strong wind gust as the convective line moves thru and
hv maintained gusty winds in the forecast for late morning and
early afternoon from central sections south twd the coast.
Gusty nw winds in wake of fropa will occur into the evening
hours with gusts to 35mph acrs the region. Skies will rapidly
clear in it's wake with H9 temps dropping to near 0C acrs the
north. Mins will dip to near freezing acrs the northwest and l/m
30s over rmndr of the north. Hv mentioned patchy frost acrs most
of the area but with winds remaining elevated, am unsure of how
widespread frost will be. Will allow dayshift to evaluate need
for potential frost headlines.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Deep layered ridging builds in Monday-Monday night. Associated
subsidence should keep things dry and cloud cover at a minimum.
Highs on Monday should be near normal - mainly in the mid to
upper 60s. Lows Monday night should be a few degrees below
normal, with some patchy frost possible over portions of the
North Woods. There also could be some fog overnight across
mainly interior portions of Downeast Maine.
The axis of the deep layered ridge slides offshore on Tuesday,
with a northern stream shortwave tracking across northern Quebec
helping to flatten the top of the ridge. The flow then remains
mainly WSW aloft Tuesday night. There is some differences among
the models as to how much precipitation we see Tuesday and
Tuesday night depending on how far south some northern stream
shortwaves passing to the north penetrate. For now it appears
that the best chance for any rain is across northern Aroostook,
with some potential that Downeast Maine could end up dry. So
limit likely pops to Northern Aroostook and restrict pops
across Downeast and Bangor Region to slight chance.
Highs on Tuesday should be around 10 degrees above normal and
lows Tuesday night around 15-20 degrees above normal.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A northern stream shortwave crosses southern Quebec Wednesday
afternoon, with showers likely mainly across the north and a
chance of showers farther S. With showalter indices down around
0 to -2 and CAPE of 500-1500 J/kg have a slight chance of
Thunder across all but coastal downeast. The limiting factor on
chance of thunder right now is just uncertainty on how far S any
triggering mechanism gets.Noting 40-50kt of shear to go with
the instability, there is the potential for any given
thunderstorm to be at least of the strong variety Wednesday
afternoon.
A northern stream shortwave trough pushes into Maine Wednesday
night. With showalter indices around 0 in the evening and some
residual CAPE as well, have continued the slight chance of
thunder into that time frame to go along with the Chance pops
north and slight chance pops S (marine influence limiting
factor).
A mean trough then builds over the NE US Thursday-Saturday. For
now the low levels appear like they will be too dry to support
any significant precipitation, with the main storm track
forecast to be to the south of the region. So for now have
limited pops to at most slight chance in this time frame, though
if trends hold it could very well end up dry.
Highs on Wednesday should be well above normal, with
temperatures then below normal Thursday-Friday. Temperatures on
Saturday should be near to slightly below normal.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: MVFR in low cigs and -shra at the start of the TAF
period. Cold front will bring MVFR to northern sites between
12z and 18z in shra and low cigs. BGR and BHB likely to see MVFR
-shra and possible thunder late morning and early afternoon.
Skies clear after 00z at all terminals.
Light WSW winds this morning will become gusty out of the
northwest following cold front passage.
SHORT TERM:
Monday-Tuesday morning...VFR, except MVFR or lower possible
Downeast late Monday night/early Tuesday morning in patchy fog.
LLWS possible Downeast terminals late Monday night/early Tuesday
morning.
Tuesday afternoon/night...MVFR or lower possible from KHUL on
North with VFR conditions KBGR/KBHB. SW winds G15-25KT possible in
the afternoon/early evening. LLWS possible late Tuesday night
KBGR/KBHB.
Wednesday-Wednesday night. MVFR or lower possible mainly at
northern terminals in any showers. There is also a slight chance
of a Thunderstorm across mainly northern terminals Wednesday
afternoon/evening. SW winds G15-20KT possible during the day.
Thursday...VFR. NW winds G20-30KT possible.
&&
.MARINE...
NEAR TERM: Seas will remain above 5 feet this morning in
southeasterly swell. Northwest winds will gust over 25kts in the
afternoon and evening behind cold frontal passage. SCA will
likely be needed this afternoon or possibly extended to cover
the wind gusts.
SHORT TERM: Wind gusts should increase to SCA levels on all
waters Monday afternoon and continue Monday night. There is some
potential that wind gusts on the coastal ocean waters will
increase to gale force for Tuesday and Tuesday night, while the
intracoastal waters should see continued gusts to SCA levels
during this time frame. The gale threat will be highlighted in
the HWO.
SCA conditions could then continue on all waters from Wednesday
into Thursday before subsiding later Thursday. There is a slight
chance of gales Thursday, but for now the risk is too low to
mention in the HWO.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
030.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ050>052.
&&
Near Term...Farrar
Short Term...Maloit
Long Term...Maloit
Aviation...Farrar/Maloit
Marine...Farrar/MaloitHazardous weather outlook, May 23, 3:13 AM EST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
413 AM EDT Sun May 23 2021
MEZ001>006-010-011-031-032-240815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
413 AM EDT Sun May 23 2021
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-240815-
Southern Penobscot-Interior Hancock-Central Washington-
413 AM EDT Sun May 23 2021
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Strong thunderstorms are expected this morning into early this
afternoon. A few thunderstorms may contain strong wind gusts and
locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-240815-
Coastal Hancock-Coastal Washington-
413 AM EDT Sun May 23 2021
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Strong thunderstorms are expected this morning into early this
afternoon. A few thunderstorms may contain strong wind gusts and
locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-240815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
413 AM EDT Sun May 23 2021
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gale force winds will be possible Tuesday afternoon into the evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Strong Wind, Northern Penobscot
- When
- May 23, 10:25 AM EST
- Where
- Northern Penobscot forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
A tree was reported down on Pattagumpas Road near Medway. The time is estimated.
Strong Wind, Central Penobscot
- When
- May 23, 10:55 AM EST
- Where
- Central Penobscot forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
A tree was reported down on Arab Road near Lee. The time is estimated.
Strong Wind, Southern Penobscot
- When
- May 23, 11:30 AM EST
- Where
- Southern Penobscot forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
A tree was toppled on to power lines in Orrington. The time is estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, May 23, 20211 death · 1 event
- Rip Current in Texas, May 23, 20211 death · 1 event
- Rip Current in Texas, May 23, 20211 death · 1 event
- Tornadoes and Hail in Colorado, May 23, 2021EF1 · 17 events
- Tornadoes and Hail in South Dakota, May 23, 2021EF1 · 13 events
- Damaging Winds in South Dakota, May 23, 202174 kt wind · 19 events
- Hail and Damaging Winds in Nebraska, May 23, 2021$13,000 · 2.75 in hail · 12 events
- Hail and Damaging Winds in Colorado, May 23, 20211.75 in hail · 11 events
- Hail and Damaging Wind in Nebraska, May 23, 20213 in hail · 9 events
- Frost and Freeze in Colorado, May 23 to 24, 20216 events
- High Wind in Colorado, May 23, 202152 kt wind · 4 events
- Damaging Winds in South Dakota, May 23, 202161 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959430, 959431, 959432.